Month: January 2005

IgA Up Again

My IgA is up again. The 40 mg of dex I take weekly must not be enough to keep it back. Prior to October, I had been taking 40 mg on Saturday and 20 mg on Sunday, and that was keeping me stable pretty well. I couldn’t stand the side effects though, so I decided to cut back to 40. My IgA is now at 1520 mg/dL. Unfortunately, Dr. O is out of town, and we haven’t talked about what to do about it. I’m not thrilled about the idea, but I would go back to the 60 mg/week schedule. I could also condsider pulses of 4 days on/4 days off, like I did (x4) in April, 2003. That, along with 50 mg of thalidomide a day, got my IgA from 4628 mg/dL to 995 in about a month. At least if I did that again, I’d be able to tell for sure if I’m refractory to dex or not. Even though I hate dex, I would be panicked to have to think about what to do next. The thought of SCT, as you know, terrifies me. I’ve been to a hypnotist to try to overcome that fear. If anyone has any ideas about what else I can try, please let me know.

Flat Rate

I was at the post office today, to send some things. One box was for some soldiers in Afghanistan. While I was waiting in line, I saw flat rate priority mail boxes! I’m going to repack the box and add some other stuff and send it tomorrow or Thursday. The flat rate (just so you know) applies even to APO addresses. It’s under 8 bucks to send a package — any weight. All that matters is that it fits in that box.

After going to the post office, I stopped to pick up Bud, and we went to our favorite park for a walk. When we got there, we discovered it was closed for controlled burning. We went to another park where the trails aren’t as good.

Tomorrow is my monthly appointment at UNC. I’m getting really tired of this. Month after month, year after year. How do people do this for years and years? I suppose you’re thinking it’s better than the alternative. I just needed to complain.

Numb feet from Thalomid

My feet are pretty much numb up to my ankles from thalidomide. I feel (or don’t feel it?) it most in my toes and the soles of my feet. I was on the supplements suggested to me by Dr. Richardson at Dana-Farber for the entire time I was on thal, and continued it beyond stopping thal. It didn’t do much for me. I had acupuncture the entire time I was on thal, and that didn’t help either. Does anyone know of anything that does help? Is the damage permanent? I’m very glad I stopped thal when I did. I wish I had stopped sooner! I do want to add that the PN did progress after I stopped. It did get worse.

Dex and blood sugar

I have a problem with my blood sugar when I take dex, and only for a period of 24-32 hours. Overall, my blood glucose is fine. I suppose I should be grateful! Today, I haven’t even eaten anything yet, and my BG is 150 mg/dL. I’ve had no food for well over 14 hours. I’m hungry though! So I’m going to have to have something.

I saw my endo, and my HGB A1C for the last 6 months was 5.4%, which is better than it was last time, even though I’ve gained weight and he expected it to be higher. 6 months ago it was 6.1%. My average BG over a period of 3 months, based on a test he did is 100 mg/dL. 6 months ago it was 120. When I have the random BG test done each month, it’s almost always under 100. Usually in the 80s. So I don’t have diabetes. It’s just the dex. I worry that it could cause me to become diabetic though. Has that ever happened to anyone?

Relatives can stink!

At this point in my life, the very most valuable thing I have is my medical coverage. One of of my business associates allowed a relative to be covered under our group plan, which caused an extra expense for our company. Eventually, after much foot dragging, the individual finally agreed to actually pay for her own insurance. This is after a tremendous amount of other charity was also given to the person. Tens of thousands of dollars, actually. Well, I found out a few months ago that having someone on your group plan when they don’t actually work for you is not allowed, and that, if our insurance company did an audit, we could lose our group plan. I IMMEDIATELY told my business associate, who supposedly told the parasite relative to find her own insurance.

It’s been 3 months now, and the stress has been killing me. I notified the person myself that the ride was over. In return, I received threats. I am still in jeopardy, and apparently, if I do go ahead and cancel her insurance, she’ll make sure we ALL lose our coverage. Nice, huh? I have contacted my attorney and am hoping he can get something done about this. This leach relative happens to be an attorney also, so I am looking to have the state bar notified about her fraudulent use of our group plan and her threats. Yes, this person is related to me too. Apparently she doesn’t give a crap that I am afflicted with cancer and can’t get covered by anyone else if I ever lose my insurance.

This is a bad, bad person.

Antibiotics

I’ve been on antibiotics the last 5 days, with 2 more to go. The doctor believed it best for me to do this, since I had a cold that was lasting too long, and there were signs of a sinus infection and possibly bronchitis. The antibiotic is called Levaquin. I finally feel a bit better, but am still congested in the head. How can one person’s head manufacture so much mucous!

I thought this cold thing had caused my IgA to go up. I didn’t know if a cold would cause an increase in serum IgA or not, so I emailed my doctor to find out, and here was his reply:

“I saw your elevated IgA, and I am afraid to say that I don’t think it is
too likely that this is from a cold. I don’t think we need to do
anything differently right now until we see the next one, however, when
you come back next time.”

Nice Site/Blog

Hi Beth,

Very nice blog and website. Very informative. I’ll be visiting often to keep up-to-date.

I was diagnosed in October with IgG Kappa – stage 1. Currently taking 200 mg of Thal, and 400 Mg of Dex. Still trying to adjust to the side effects: sleepiness, fatigue, bone pain, confusion, etc. Does any of that sound familiar?

Dennis

IgA Up

My IgA is up a bit. It was exactly the same for 2 months, but it went up into the 1300s, which is the highest it’s been since my diagnosis. I’ve had a cold and I did use Zicam for a few days. I’ve heard a rumor that a natural immune response to something like a cold can cause the numbers to rise. My IgG went up a few, but my IgM went down a few. I have also heard that using a product that stimulates the immune system (like Zicam) can have this effect. I haven’t asked my doctor about it yet, so I don’t know it it’s true or not. I’ll let you know what I find out. You can see my latest labs by clicking on “my labs.” Everything else looks normal, except the ALT. Lately, it’s been mildly elevated.